Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Odds of Severe Side Effects vs. Odds of Developing OIs
Oct 26, 2003

Dear Doctor: With some horror, I have read on this website some of the possible side effects of anti-HIV meds. Particularly troubling is the occurrence of heart attacks and liver complications. I wonder, how does one balance the odds of developing a severe negative reaction to the meds. vs. the likelihood of developing OIs without the meds. I mean, I obviously want to avoid developing any OIs, but if it means I may drop dead of a heart attack or liver failure , or have to take a seeminly endless number of medications (e.g., to reduce cholesterol, lipid levels, etc.), then I don't know if it's worth it. I'm relatively sure I know what your response will be, but I just wanted to bring this issue out for discussion. Thanks!

Response from Dr. Boyle

You know what my response is going to be because it involves straightforward common sense. First, there is no free luncheverything in life comes at some cost. We try, however, to balance the costs against the potential gains, and to do those things that tilt the equation in our favor. The same is true with HIV and HIV treatment. Absent antiretroviral therapy, HIV is an inevitably lethal disease, although some patients may progress less rapidly than others. On the other hand, with antiretroviral therapy, many patients are able to put HIV into remission and perhaps live relatively normal lives. Unfortunately, SOME antiretrovirals may be associated with SOME toxicities in SOME patients. I emphasize the "some" because many patients actually take antiretroviral therapy with few long- or short-term toxicities. How to strike this balance between the potential cost, that is, toxicity, and the potential gain, that is, life, of antiretroviral therapy is one each patient and physician must decide upon. One approach is to delay therapy; however, some data indicate that this may actually increase the patients risk for toxicity, for example, lipodystrophy. Another approach is to use the least toxic medications available, and certainly the medications we are using today appear to be much less toxic than the first generation of antiretrovirals we used (which, by the way, saved a tremendous number of lives despite their potential toxicity); however, the regimens that we use must not sacrifice efficacy. Further, regardless of which regimen is selected, patients started on antiretroviral therapy do need to be monitored carefully and, when appropriate, aggressive steps should be taken to minimize their risk of toxicity. So, antiretrovirals may come at a cost, but also they have tremendous potential benefits and deciding when and what to start is an individual decision that you and your doctor should spend some time discussing.



Previous
Sustiva side effects
Next
STI with Trizivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement